Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 

 

Galois groups and the multiplicative structure of field extensions


Authors: Robert Guralnick and Roger Wiegand
Journal: Trans. Amer. Math. Soc. 331 (1992), 563-584
MSC: Primary 12F05; Secondary 12F10
MathSciNet review: 1036008
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ K/k$ be a finite Galois field extension, and assume $ k$ is not an algebraic extension of a finite field. Let $ {K^{\ast} }$ be the multiplicative group of $ K$, and let $ \Theta (K/k)$ be the product of the multiplicative groups of the proper intermediate fields. The condition that the quotient group $ \Gamma = {K^{\ast} }/\Theta (K/k)$ be torsion is shown to depend only on the Galois group $ G$. For algebraic number fields and function fields, we give a complete classification of those $ G$ for which $ \Gamma $ is nontrivial.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 12F05, 12F10

Retrieve articles in all journals with MSC: 12F05, 12F10


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1992-1036008-5
Keywords: Multiplicative group of a field, Galois group, representation, character, finite simple group
Article copyright: © Copyright 1992 American Mathematical Society